Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS St. Louis, MO

May 9, 2014Madison County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2014, 1:57 PM CDT for Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 1:57 PM CDT (18:57 UTC)
Expired
May 9, 2014, 2:45 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KLSX 091857
SVRLSX
MOC123-186-187-091945-
/O.NEW.KLSX.SV.W.0085.140509T1857Z-140509T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MADISON COUNTY IN SOUTHEAST MISSOURI...
  SOUTH CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 245 PM CDT

* AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSELLE...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KNOB LICK...WOMAC...MINE LA MOTTE AND LIBERTYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3759 9055 3760 9053 3764 9053 3765 9055
      3770 9056 3778 9003 3776 9003 3767 9010
      3764 9014 3759 9015
TIME...MOT...LOC 1858Z 263DEG 30KT 3764 9048

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

TES
1 follow-up statement
591 
WWUS53 KLSX 091937
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT FRI MAY 9 2014

MOC123-186-187-091947-
/O.EXP.KLSX.SV.W.0085.000000T0000Z-140509T1945Z/
MADISON MO-STE. GENEVIEVE MO-ST. FRANCOIS MO-
237 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS...SOUTH CENTRAL
STE. GENEVIEVE AND NORTHERN MADISON COUNTIES WILL EXPIRE AT 245 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3759 9055 3760 9053 3764 9053 3765 9055
      3770 9056 3778 9003 3776 9003 3767 9010
      3764 9014 3759 9015
TIME...MOT...LOC 1937Z 263DEG 30KT 3768 9007

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:48 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 9, 12:48 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 PM CDT Fri May 9 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 330 AM CDT Fri May 9 2014

Lead short wave trof located near the KS/MO border at 07z will
continue to track northeast this morning. The large scale ascent
associated with this feature will be located east of the MS River
at 12z and exit the CWA before 14-15z, taking the majority of ongoing
showers with it. Present indications are there will then be some
downtime with little to no activity as the front pushes east and
becomes increasingly northeast-southwest oriented. Between 18-19z
scattered thunderstorms are expected to develop within a convergence
zone along/ahead of the boundary from south central MO into southwest
IL where SBCAPE of 1500-2500 J/KG will preside. West southwesterly
shear of 40+ kts suggests organized severe in the form of supercells
initially with hail as the main threat, however the orientation of
the shear parallel to the forcing suggests mergers and upscale
growth into a more linear mode by late afternoon/early evening. Highs
today will be cooler than yesterday, ranging from the lower 70s to
lower 80s.

Glass

.LONG TERM:  (Tonight through Thursday)
Issued at 330 AM CDT Fri May 9 2014

Ongoing storms from this afternoon will be located across far
southeast MO into southern IL at 00z and exit the CWA by mid-
evening. I am expecting dry conditions then for the remainder of
the night with the surface boundary becoming increasingly diffuse
and a lack of any low level convergence.

A stormy pattern will then take shape from Saturday into Monday.
There will be a northward surge of deep quality low level moisture
on Saturday as the surface boundary becomes better defined again
and retreats northward with strengthening low level flow. Heating
of this air mass and the eastward spread of steep mid level lapse
rates should yield a very unstable warm sector air mass on Saturday
afternoon. The main uncertainty is the impetus for convective
development. Little if any CIN is present by mid afternoon and a
very weak impulse aloft will be tracking across the region, so my
thoughts are that scattered storms will develop during the
afternoon in the vicinity of central MO. Shear will be more than
sufficient for organized severe. Guidance shows a broad swly LLJ
evolving on Saturday night with an elongated convergence zone from
KS into MO, so this activity may evolve into an eastward moving
MCS with yet another MCS developing upstream over KS and pushing
east as well.

Sunday into Sunday night the greatest focus for organized
convection including severe storms remains in a broad zone along
and ahead of the next slow moving cold front, mainly impacting
central/northeast MO and west central IL within our CWA. This
threat will shift eastward on Monday and Monday night across the
remainder of the CWA as the front moves slowly east.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1227 PM CDT Fri May 9 2014

Main concern for this afternoon is threat of TSRA in STL area, and
for details on this see specific KSTL section below. For KUIN and
KCOU, only expecting a few fair weather clouds aoa 3kft this
afternoon, with this cloudiness dissipating this evening followed
by another batch of high level clouds pushing into the region late
tonight and Saturday morning.

Specifics for KSTL:  Believe primary threat of storms will be S of
STL metro this afternoon as current activity over E Ozarks tracks
into S IL. However, cannot totally rule out some development
further north near frontal boundary...which appears to be near a
SPI to west of VIH line attm. While IFR cigs/vsbys are likely with
the most robust convection, outside of the storms expect clouds
aoa 5kft. Shortwave fueling this afternoon's storms should give
the front enough of an ewd kick on end the thunderstorm threat by
early this evening. Any clouds overnight and into Saturday morning
should be high level ci.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 9, 4:58 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
458 AM CDT FRI MAY 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
458 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST
AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON
AND EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION
SATURDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE
SATURDAY THROUGH SUNDAY NIGHT CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

GLASS

In the hours before

Special weather statement, May 9, 11:43 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT FRI MAY 9 2014

MOZ072>074-084-099-091730-
CRAWFORD MO-IRON MO-REYNOLDS MO-ST. FRANCOIS MO-WASHINGTON MO-
1143 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...ST.
FRANCOIS...NORTHERN REYNOLDS...IRON AND SOUTHEASTERN CRAWFORD
COUNTIES UNTIL 1230 PM CDT...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF COURTOIS TO 7 MILES SOUTH OF SALEM...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  POTOSI...
  BONNE TERRE...
  LEADWOOD...
  DESLOGE...
  BISMARCK...
  FARMINGTON...
  COURTOIS...
  VIBURNUM...
  BIXBY...
  IRONDALE...

THIS LINE OF STORMS WILL ALSO IMPACT DILLARD MILL HISTORIC
SITE...ELEPHANT ROCKS STATE PARK...FORT DAVIDSON HISTORIC
SITE...JOHNSONS SHUT-INS STATE PARK...MISSOURI MINES HISTORIC
SITE...ST. JOE STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK.

TRUETT
Special weather statement, May 9, 12:33 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT FRI MAY 9 2014

MOZ074-075-091815-
ST. FRANCOIS MO-STE. GENEVIEVE MO-
1233 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND SOUTHERN STE.
GENEVIEVE COUNTIES UNTIL 115 PM CDT...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLEVIEW...OR 5 MILES SOUTHWEST OF
BISMARCK...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BISMARCK...
  FARMINGTON...
  KNOB LICK...
  WOMAC...
  COFFMAN...
  WEINGARTEN...
  ST. MARY...

THIS STORM WILL ALSO IMPACT HAWN STATE PARK...MISSOURI MINES HISTORIC
SITE AND ST. JOE STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 143.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Special weather statement, May 9, 12:53 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT FRI MAY 9 2014

MOZ084-099-091845-
IRON MO-REYNOLDS MO-
1253 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REYNOLDS AND IRON
COUNTIES UNTIL 145 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUNKER...OR 19 MILES SOUTHEAST OF SALEM...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OATES...

THIS STORM WILL ALSO IMPACT JOHNSONS SHUT-INS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA UNTIL 8 PM CDT. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, May 9, 1:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             FARMINGTON              37.78N  90.43W
05/09/2014  E0.25 INCH       ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            REPORTED BY FARMINGTON FIRE AND RESCUE.

&&

FUCHS
Local storm report, May 9, 1:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             IRONTON                 37.60N  90.64W
05/09/2014  E0.25 INCH       IRON               MO   911 CALL CENTER

&&

FUCHS
Local storm report, May 9, 1:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             3 E POTOSI              37.94N  90.73W
05/09/2014  E1.00 INCH       WASHINGTON         MO   PUBLIC

            QUARTER MILE SOUTH OF STATE HIGHWAY 8...TWO MILES SOUTH
            OF MINERAL POINT.

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois46 min
May 9, 1:05 PM CDTSevere Thunderstorm WarningLSXReynolds40 min
May 9, 1:27 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds48 min
May 9, 1:37 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington38 min
May 9, 2:12 PM CDTSevere Thunderstorm WarningLSXJefferson48 min
May 9, 5:18 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois42 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois31 min
May 9, 6:58 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.